Tornadoes · United States · Minnesota · 2008

EF1 tornado, Halstad, Minnesota, June 9, 2008

This EF1 tornado ran 0.3 miles across Norman County on June 9, 2008, touching down at 1:44 PM CDT and reaching 40 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 9, 2008
Touchdown
1:44 PM CDT (18:44 UTC)
Lifted
1:46 PM CDT (18:46 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.4 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Norman County
Touchdown point
47.350, -96.760
Lift-off point
47.350, -96.760
Record number
0806091244-01

What the Weather Service recorded

The setup for this event was much like the tornadic events which occurred on June 6th (2008), near Park Rapids, MN. A stacked low pressure system over eastern North Dakota produced a brief tornado touchdown in Norman County.

A persistent rotating wall cloud produced a short lived funnel and brief tornado. Some metal roofing was torn off a farm building and several 8 to 10 inch diameter trees were snapped off at one farmstead. Peak winds were estimated at 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 9, 10:38 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 9, 10:38 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1038 AM CDT MON JUN 9 2008

.DISCUSSION...MAIN CHALLENGE TODAY WILL CONTINUE TO BE PRECIP
CHANCES AND THREAT FOR A COUPLE STRONGER STORMS. DO THINK THAT THE
FORECAST IS UNFOLDING AS PLANNED AND WILL NOT CHANGE ANYTHING.
MOST UNCERTAINTY FOR TODAY WILL BE IF ANY STORMS WILL BECOME
STRONG ENOUGH THAT THEY BECOME SEVERE. LARGE HAIL IS PROBABLY THE
MAIN THREAT GIVEN LOW FREEZING LEVELS (8000FT-8500FT). JUST NOT
SURE IF ATMOSPHERE WILL BECOME UNSTABLE ENOUGH GIVEN VERY WEAK
DEEP LAYERED SHEAR. THINK SFC BASED CAPE WILL NEED TO APPROACH
1000J/KG FOR SEVERE HAIL...AND WILL MONITOR (PROBABLY NEED SOME
THINNING IN CLOUDS). OTHER CONCERN WILL BE THE POSSIBILITY FOR SPIN UP
TORNADOES GIVEN SYNOPTIC SET-UP (ESPECIALLY IN THE VICINITY OF THE
SFC LOW...ACROSS NW MN).

&&

.AVIATION...IN CLOUD AREA TODAY WITH UPPER LOW MAINLY VFR CIGS
WITH ISOLD MVFR CIGS. SHOWERS MORE WIDESPREAD THIS AFTN WITH
THREAT FOR THUNDER.

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT MON JUN 9 2008/

SHORT TERM...
FCST CHALLENGE IS PCPN CHANCES. FOR TODAY...UPPER LOW OVER NW ND
WILL MOVE EAST ALONG THE INTERNATIONAL BORDER TODAY AND GRADUALLY
SHEAR OUT AND WEAKEN BY TONIGHT. RADAR INDICATE BAND OF SHOWERS
FROM LAST EVENING NOW ORIENTATED NR A HIBBING-BDE-ROX-YWG LINE AND
MOVING NORTHWARD. DRY SLOT BEHIND THIS BAND PER WATER VAPOR AND
SATELLITE OVER THE RED RIVER VALLEY AND PARTS OF NW/WCNTRL MN. IN
THIS DRY SLOT WINDS GO CALM AND TEMPS FALL DOWN TO CLOSE TO 50 AND
PATCHY GROUND FOG FORMS. CLOUDS ASSOC WITH ACTUAL UPPER LOW
ADVANCING EASTWARD FROM CNTRL ND INTO ERN ND THIS MORNING.
SCATTERED SHOWERS TO OUR WEST WITH UPR LOW.

AS THE DAY PROGRESSES THINK BEST MOISTURE WILL BE TRANSPORTED
NORTHWARD FROM WISCONSIN THEN WEST JUST NORTH OF THE UPPER LOW
CENTER ALONG THE INTERNATIONAL BORDER. THUS WILL MAINTAIN HIGHEST
POPS RIGHT NEAR 500 MB LOW TRACK. SOUTH OF LOW TRACK MORE ISOLD-
WDLY SCT SHOWERS THIS MORNING AND THEN JUST ENOUGH HEATING
(CONVECTIVE TEMPS LOW 60S) TO CAUSE A FEW STORMS TO FORM. NAM/GFS
HAS SFC BASED LIFTED INDICES -2 TO -4C IN A SMALL AREA NR GFK-FAR
AT 18Z MON AND THEN THIS SPREADS EAST AND SOUTHEAST THIS AFTN TO
COVER SRN HALF OF THE RRV AND MUCH OF NW/WCNTDRL MN. 500 TO 800 J/KG
CAPE PRESENT AS WELL. WITH FREEZING LEVELS NR 8000 FT THIS AFTN WOULD
NOT TAKE MUCH DEVELOPMENT FOR ISOLD HAILERS.

SHOWER THREAT WILL SLOWLY DIMINISH AFTER SUNSET AS SYSTEM
CONTINUES TO WEAKEN AND MOVE EAST. HIGH PRESSURE NOSES DOWN FROM
MANITOBA FOR TUESDAY...BUT LOW CONVECTIVE TEMPS IN THE MID 60S AND
LEFTOVER 500 MB COLD POOL ALONG WITH ADEQUATE 850 MB MOISTURE
WOULD ARGUE FOR AFTN CU ALL AREA AND ISOLD SHOWERS IN NW MN.

NEXT MAJOR UPPER LOW AND TROUGH WILL APPROACH THE NRN PLAINS
WEDNESDAY. NAM IS ONCE AGAIN THE SLOWEST OVERALL THRU THURSDAY
WITH EVOLUTION OF UPR LOW AND BASED ON LAST WEEKS PERFORMANCE IT IS
PREFERRED. BUT OVERALL BOTH NAM/GFS AND CANADIAN HAVE OVERALL
FEATURES IN AGREEMENT IN INDICATING SURGE OF 850 MB
MOISTURE/INSTABILITY INTO SOUTH DAKOTA TUES NIGHT AND LIKELY MCS
ACTION FORMING AND PSBLY AFFECTING FAR SRN FCST AREA BY 12Z WED.

850 MB MOISTURE/INSTABILITY SPREADS NORTHEAST OVER THE FCST AREA
WEDNESDAY AND THEN SFC LOW WILL MOVE FROM SD INTO NRN MN WED NIGHT
INTO THURSDAY GIVING ANOTHER WIDESPREAD ROUND OF RAIN AND THUNDERSTORMS.
UPDATED DAY 3 QPF SHOWS MAX RAINFALL IN SE SD INTO SRN MN AND
ANOTHER MAX IN CNTRL MN CLOSER TO UPER LOW AND SFC INVERTED TROUGH
ON WEDNESDAY. DAY 3 SPC OUTLOOK SHOWS SLIGHT RISK FOR AREA WITH
MENTION OF BEST CHC PROBABLY SE ND/WCNTRL MN WED AFTN/EVE PROVIDED
SOME CLEARING OCCURS BEHIND WED MORNINGS PCPN.

LONG TERM...
SYSTEM MOVES EAST OF THE AREA FRIDAY WITH REDUCED PCPN CHANCES.
ATTM THE WEEKEND LOOKS OK. DID NOT ALTER LOW POPS IN CURRENT FCST
PENDING UPDATE LATER TODAY BY HPC BUT ATTM CHANCES WOULD APPEAR
LOW IN BROAD WESTERLY FLOW BEHIND MID WEEK SYSTEM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Jun 9, 6:52 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ALONG THE
INTERNATIONAL BORDER PRODUCING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS TODAY. A FEW STORMS COULD BRIEFLY BE SEVERE THIS
AFTERNOON WITH LARGE HAIL THE MAIN THREAT. THE MAIN THREAT AREA IS
ALONG AND EAST OF THE RED RIVER.

ALSO...SEVERAL RIVERS ARE IN MINOR FLOODING IN THE SOUTHERN RED
RIVER BASIN. SEE FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STRONG STORM SYSTEM MOVING INTO THE NORTHERN PLAINS WILL
GIVE THE POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS TO EASTERN
NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA WEDNESDAY
AND THURSDAY. RIVER LEVELS IN PARTS OF THE SOUTHERN RED RIVER
BASIN ARE HIGH AND THIS RAINFALL MAY CAUSE ADDITIONAL FLOODING
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

DTR

In the hours before

Special weather statement, Jun 9, 11:51 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091900-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
1151 AM CDT MON JUN 9 2008

...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION...

WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS
ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST
CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER
WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND
CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING
THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY
AND THEN CONTACT LOCAL LAW ENFORCEMENT.

TG
Special weather statement, Jun 9, 11:53 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1153 AM CDT MON JUN 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-100000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CAVALIER...
GRAFTON...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
1153 AM CDT MON JUN 9 2008

...FUNNEL CLOUDS POSSIBLE ACROSS THE REGION...

WEAK FUNNEL CLOUDS WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS
ACROSS MUCH OF EASTERN NORTH DAKOTA INTO NORTHWEST AND WEST
CENTRAL MINNESOTA. THESE TYPES OF FUNNEL CLOUDS ARE USUALLY RATHER
WEAK...BUT A FEW COULD HAVE THE POTENTIAL TO REACH THE GROUND AND
CAUSE DAMAGE. IF YOU OBSERVE A PERSISTENT FUNNEL CLOUD APPROACHING
THE GROUND...YOU SHOULD BE PREPARED TO MOVE TO A PLACE OF SAFETY
AND THEN CONTACT LOCAL LAW ENFORCEMENT.

TG

The surface observations

Fargo (FAR), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 47 km away, was scanning. The volume nearest the touchdown began at 18:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.